CT Scans May Cause Electronic Medical Devices to Malfunction: FDA

Over 140 Auctions End Today - Bid Now
Over 2800 Total Lots Up For Auction at Six Locations - Over 560 Pennsylvania Auctions End Tomorrow 06/22 - Bid Now, OK 06/23, UT 06/24, CA 06/25, NJ Cleansweep 06/29, MN 06/30

Les balayages de CT peuvent faire fonctionner mal les dispositifs médicaux électroniques : FDA

par Lynn Shapiro, Writer | July 16, 2008
X-rays during CT exams
may cause electronic
devices to malfunction
On Monday, FDA alerted health care professionals that the X-rays used during CT examinations might cause some implanted and external electronic medical devices to malfunction.

Most patients with electronic medical devices undergo CT scans without any adverse consequences, FDA wrote. However, FDA said it had received a few reports listing adverse events in which CT scans may have interfered with electronic medical devices, including pacemakers, defibrillators, neurostimulators, and implanted or externally worn drug infusion pumps.

"It is possible that this interference is being reported more frequently now because of the increased utilization of CT, the higher dose-rate capability of newer CT machines, an increase in the number of patients with implanted and externally worn electronic medical devices and better reporting systems," FDA said.

New & Refurbished C-Arm Systems. Call 702.384.0085 Today!

Quest Imaging Solutions provides all major brands of surgical c-arms (new and refurbished) and carries a large inventory for purchase or rent. With over 20 years in the medical equipment business we can help you fulfill your equipment needs

"The agency is continuing to investigate this issue while working with device manufacturers and raising awareness in the health care community that this problem exists. To date, no patient deaths have been reported from CT scanning of implanted or externally worn electronic medical devices," the agency said.

In the reports received by FDA, the following adverse events were likely to have been caused by X-rays from CT scans:

-Unintended shocks (i.e., stimuli) from neurostimulators
-Malfunctions of insulin infusion pumps
-Transient changes in pacemaker output pulse rate.

FDA said that the following devices could cause adverse effects:

-Cardiac pacemakers
-Implantable cardiac defibrillators
-Neurostimulators
-Drug infusion pumps, including insulin pumps
-Cochlear implants
-Retinal implants.

While theoretically possible, reports of CT interference with cochlear implants and retinal implants have not been received to date.

Problems with electronic medical devices that might be caused by CT scanner interference include:

-Generation of spurious signals, including cardiac defibrillation pulses
-Misinterpretation of signals produced by the X-rays as actual biological signals
-Missed detection of actual biological signals
-Resetting or reprogramming of device settings

FDA said it requires hospitals and other facilities to report deaths and serious injuries associated with the use of medical devices. Individuals may submit reports to www.fda.gov/MedWatch/report.htm or by phone to: 1-800-FDA-0178

Read the FDA notification here:
http://www.fda.gov/cdrh/safety/071408-ctscanning.html

Back to HCB News